Narrow Results Clear All
- Communication Improvement 1
- Education and Training 2
- Error Reporting and Analysis 2
- Human Factors Engineering
- Legal and Policy Approaches 1
- Logistical Approaches 1
- Quality Improvement Strategies 2
- Specialization of Care 2
- Technologic Approaches 2
- Alert fatigue 2
- Device-related Complications 4
- Discontinuities, Gaps, and Hand-Off Problems 1
- Interruptions and distractions 1
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 6
- Nonsurgical Procedural Complications 1
- Psychological and Social Complications 2
- Surgical Complications 3
Search results for "Active Errors"
- Active Errors
- Medical Alarm Design
ISMP Medication Safety Alert! Acute Care Edition. May 31, 2018;23:1-4.
Smart pumps offer both benefits and drawbacks that can affect medication safety. This newsletter article explores missteps related to lack of compliance with setting hard stops to protect patients when using unique intravenous medication concentrations. Recommendations to prevent errors include using standardized dosing concentrations as often as possible, adhering to metric unit dosing requirements, and verifying pump programming settings.
Journal Article > Study
Trigger alerts associated with laboratory abnormalities on identifying potentially preventable adverse drug events in the intensive care unit and general ward.
Buckley MS, Rasmussen JR, Bikin DS, et al. Ther Adv Drug Saf. 2018;9:207-217.
This retrospective study examined the performance of trigger alerts designed to predict drug-related hazardous conditions in both ICU and non-ICU patients. The authors conclude that the alerts were not effective in identifying drug-related hazardous conditions in either setting and suggest that poorly performing alerts may contribute to alert fatigue.
Journal Article > Study
Implementation of a custom alert to prevent medication-timing errors associated with computerized prescriber order entry.
Idemoto LM, Williams BL, Ching JM, Blackmore CC. Am J Health Syst Pharm. 2015;72:1481-1488.
This study examined the effect of a custom alert intended to reduce medication-timing errors associated with introduction of computerized provider order entry, which can lead to too-frequent or missed doses of medications. Using a rigorous interrupted time-series design, researchers found fewer medication-timing errors after implementation of this alert. This work demonstrates how custom alerts developed by clinicians can harness the electronic health record to improve safety.
ISMP Medication Safety Alert! Acute Care Edition. May 21, 2015;20:1-4.
The disabling of alerts due to alarm fatigue can hinder the ability of a health information system to warn prescribers and pharmacists of potentially harmful drug–disease combinations. This newsletter article describes an incident in which a patient died when health information technology systems failed to alert the physician and pharmacist regarding a drug–disease interaction. Recommendations to avoid risks include evaluating drug information databases, adding comorbid conditions into electronic health records, and reducing provider overreliance on alerts.
Anderson P, Townsend T. Am Nurse Today. May 2015;10:18-23.
High-alert medications have the potential to cause serious patient harm. This article focuses on four primary types of high-alert medications—anticoagulants, sedatives, insulins, and opioids—that can have serious adverse effects and recommends strategies to reduce risks, including conducting independent double-checks and decreasing interruptions.
Audiovisual > Audiovisual Presentation
Opioid-Induced Ventilatory Impairment (OIVI): Time for Change in the Monitoring Strategy for Postoperative PCA Patients.
Anesthesia Patient Safety Foundation. February 2014.
This video highlights a need for improved electronic monitoring of post-operative patients receiving opioids and includes footage from a multidisciplinary conference that offered patient experiences and expert insights about opioid safety.
Journal Article > Commentary
Carspecken CW, Sharek PJ, Longhurst C, Pageler NM. Pediatrics. 2013;131:e1970-e1973.
This commentary describes an incident involving an inappropriate override of a drug allergy alert and details changes the hospital made in its medication allergy alert system in response to the event.
Legislation/Regulation > Sentinel Event Alerts
Sentinel Event Alert. April 8, 2013;(50):1-3.
The cacophony of alarms in hospitals has led many health care providers to become desensitized to them, a condition known as alarm fatigue. This sentinel event alert describes how ignoring alarms can have fatal outcomes and recounts an intensive care unit death due to providers' lack of response to alarms signaling a patient's clinical decline. The sentinel event database includes 98 alarm-related events (80 of which resulted in death) between 2009 and June 2012. Because the database relies on voluntary reporting, this number likely represents a small proportion of actual events. The report outlines recommendations and potential strategies for improvement, including guideline development, training and education, and establishment of a cross-disciplinary team of clinicians, clinical engineers, information technologists, and risk managers focused on alarm safety. The Joint Commission is also considering developing a related National Patient Safety Goal to address this issue.
Drawn curtains, muted alarms, and diverted attention lead to tragedy in the postanesthesia care unit.
ISMP Medication Safety Alert! Acute Care Edition. March 21, 2013;18:1-3.
This newsletter article discusses factors that contributed to the death of a patient in an ambulatory surgery center and recommends improved monitoring practices and alarm management in post-anesthesia care units.
Kowalczyk L. Boston Globe. September 21, 2011.
Reporting on a patient death involving alarm fatigue, this newspaper article describes how one hospital adopted aggressive measures to prevent similar incidents.
ISMP Medication Safety Alert! Acute Care Edition. April 8, 2010;15:1-3.
Kowalczyk L. Boston Globe. February 21, 2010.
This news account discusses a patient death after a heart monitor alarm was inadvertently turned off. Hospital and device safety experts weigh in on strategies to prevent these types of errors.
ISMP Medication Safety Alert! Acute Care Edition. March 12, 2009;14:1-3.
This article provides screening, dosing, and monitoring recommendations for using basal opioid infusions and patient-controlled analgesia (PCA) in patients at risk for developing respiratory depression.
Cases & Commentaries
- Web M&M
Stephen G. Pauker, MD; Susan P. Pauker, MD; May 2004
Owing to privacy concerns, a nurse draws the drapes on a 3-year-old child in recovery following surgery, and unfortunately does not realize the child is in distress until loud inspiratory stridor is heard.